Alert archive / Oklahoma / Tornado Warnings in 2009
Tornado Warning 14, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 18, 2009, 4:45 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2009, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 18, 2009, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 33 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:53 PM CDT | HAIL 1 | Alva, OK | SPOTTER REPORTED HAIL COVERING THE GROUND |
| Apr 18, 4:54 PM CDT | HAIL 1.75 | Alva, OK | |
| Apr 18, 5:15 PM CDT | TSTM WND DMG | 1 Ne Alva, OK | POWER POLE BLOWN DOWN ON HIGHWAY 281 ABOUT 2 MILES NORTH OF HIGHWAY 64. TIME APPROXIMATE |
| Apr 18, 5:30 PM CDT | HAIL 1.75 | 4 Sw Burlington, OK | FROM KWTV. LOCATION AND TIME APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:28 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOUN 182145
TOROUN
OKC003-151-182230-
/O.NEW.KOUN.TO.W.0014.090418T2145Z-090418T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
NORTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...
* UNTIL 530 PM CDT
* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
ALVA...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE ALVA...AMORITA...BURLINGTON...
BYRON...CAPRON...DRIFTWOOD AND INGERSOLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.
&&
LAT...LON 3700 9829 3679 9822 3672 9868 3678 9871
3700 9855
TIME...MOT...LOC 2146Z 244DEG 22KT 3676 9865
$$1 follow-up statement
000
WWUS54 KOUN 182226
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT SAT APR 18 2009
OKC003-151-182234-
/O.EXP.KOUN.TO.W.0014.000000T0000Z-090418T2230Z/
WOODS OK-ALFALFA OK-
526 PM CDT SAT APR 18 2009
...THE TORNADO WARNING FOR NORTHWESTERN ALFALFA AND NORTHEASTERN
WOODS COUNTIES WILL EXPIRE AT 530 PM CDT...
ALTHOUGH THIS REMAINS AN EXTREMELY DANGEROUS STORM...THE TORNADO
THREAT HAS DIMINISHED. EXTREMELY STRONG WINDS ALONG WITH GIANT HAIL
ARE STILL LIKELY...WHICH WILL RESULT IN PROPERTY DAMAGE. REMAIN IN A
STURDY BUILDING AWAY FROM WINDOWS AND THOSE IN STORM SHELTERS SHOULD
REMAIN THERE UNTIL THE STORM HAS PASSED.
LAT...LON 3700 9829 3679 9822 3672 9868 3678 9871
3700 9855
TIME...MOT...LOC 2224Z 244DEG 22KT 3686 9839
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 18, 1:27 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 18, 1:27 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 127 PM CDT SAT APR 18 2009 .DISCUSSION... A LARGE ARE OF RAIN AND THUNDERSTORMS IS EXPECTED IN NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT NEAR THE INFLUENCE OF THE UPPER LOW PRESSURE CENTER WHICH IS MOVING SLOWLY EAST. THE COLD FRONT WILL MOVE ACROSS THIS AREA THIS EVENING PROVIDING ADDITIONAL LIFT FOR A LARGER AREA OF RAIN AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTINUE IN SOUTHWEST OKLAHOMA HAVING BEEN INITIATED ALONG THE DRY LINE EARLIER. THE EFFECTS OF THE UPPER LOW WILL LEAVE OKLAHOMA SUNDAY MORNING. NORTHWEST MID-LEVEL FLOW WILL REMAIN IN PLACE THROUGH MID-WEEK WHEN TWO COLD FRONTS ARE EXPECTED BEFORE WEDNESDAY. LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH THESE DRY FRONTS. DURING THE SECOND HALF OF THE WEEK, THE LARGE- SCALE PATTERN IS EXPECTED TO CHANGE WHEN THE PLAINS WILL BE UNDER THE INFLUENCE OF SOUTHWEST FLOW AND A MORE HUMID AIRMASS. THE NEXT CHANCE FOR RAIN COMES SATURDAY WITH THE APPROACH OF AN UPPER WAVE FROM THE WEST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 51 67 45 73 / 50 10 10 0 HOBART OK 47 64 42 73 / 30 10 0 0 WICHITA FALLS TX 50 69 46 74 / 20 10 0 0 GAGE OK 43 63 40 73 / 40 10 0 0 PONCA CITY OK 49 65 42 71 / 70 30 10 0 DURANT OK 53 69 48 72 / 40 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/09
Hazardous weather outlook, Apr 18, 11:55 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT APR 18 2009
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT APR 18 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF OKLAHOMA...AND PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA LOCATED EAST OF A LINE FROM
LAVERNE IN NORTHWEST OKLAHOMA...TO ELK CITY...WICHITA FALLS...AND
ARCHER CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 11 PM.
IMPACTS...
MINOR HAIL DAMAGE TO AUTOMOBILES...TENDER VEGETATION...AND POSSIBLY
TO ROOFTOPS. HAIL SIZES WILL RANGE UP TO GOLF BALL.
WIND DAMAGE TO TREES...MOBILE HOMES...AND POSSIBLY TO ROOFTOPS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
11 PM.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE HIGH PLAINS WILL MOVE
EAST AND SOUTH ACROSS NORTHERN AND CENTRAL OKLAHOMA THROUGH TONIGHT.
AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS
AND INTO OKLAHOMA THIS AFTERNOON AND EVENING. A DRYLINE AND PACIFIC
COLD FRONT WILL PUSH ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON...WHILE ANOTHER SURFACE BOUNDARY ENTERS
NORTHWEST OKLAHOMA. MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THESE SURFACE FEATURES AS TEMPERATURES WARM INTO THE UPPER 60S
AND MID 70S. ALTHOUGH LOW LEVEL WINDS WILL NOT BE PARTICULARLY
STRONG...SHEAR IN THE MID AND UPPER LEVELS WILL SUPPORT SEVERE
STORMS.
STORMS MAY FORM INITIALLY ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS NEAR THE DRYLINE...WITH OTHER STORMS FORMING
NEAR THE OTHER BOUNDARY ACROSS FAR NORTHWEST OKLAHOMA. THE
STRONGEST LIFT BY THIS EVENING WILL BE ACROSS NORTHERN OKLAHOMA
WITHIN A REGION OF STRONG UPPER LEVEL DIVERGENCE. STORMS THAT FORM
THIS AFTERNOON WILL MOVE INTO CENTRAL PARTS OF THE STATE THIS
EVENING AND INTO EASTERN PARTS OF THE STATE LATE THIS EVENING AND
OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
A FEW WEAK THUNDERSTORMS MAY CONTINUE EARLY SUNDAY MORNING EAST OF
INTERSTATE 35. THE CHANCE FOR THUNDERSTORMS WILL QUICKLY DIMINISH AS
HIGH PRESSURE MOVES INTO THE SOUTHERN PLAINS IN THE AFTERNOON. DRY
WEATHER IS EXPECTED FOR THE REST OF THE WEEK.
.OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM SUNDAY.In the hours before
Special weather statement, Apr 18, 2:04 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 204 PM CDT SAT APR 18 2009 OKZ005-010-181915- WOODWARD OK-WOODS OK- 204 PM CDT SAT APR 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 205 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
Special weather statement, Apr 18, 2:23 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 223 PM CDT SAT APR 18 2009 OKZ004-005-010-181945- WOODWARD OK-HARPER OK-WOODS OK- 223 PM CDT SAT APR 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF CAMP HOUSTON TO 4 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 224 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
Local storm report, Apr 18, 3:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 E CORA 36.80N 98.88W
04/18/2009 E1.50 INCH WOODS OK TRAINED SPOTTER
RELAYED VIA SPOTTER NETWORK
&&
SMITHLocal storm report, Apr 18, 4:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CORA 36.80N 98.92W
04/18/2009 E1.75 INCH WOODS OK STORM CHASER
&&
SMITHLocal storm report, Apr 18, 4:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 10 W ALVA 36.80N 98.85W
04/18/2009 E2.75 INCH WOODS OK STORM CHASER
&&
SMITHThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 51 min |
| Apr 17, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills | 36 min |
| Apr 18, 8:31 AM CDT | Dense Fog Advisory | OUN | Carter, Comanche, Cotton, Garvin, Greer, Harmon and 7 more | 2 hr |
| Apr 18, 2:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 47 min |
| Apr 18, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 52 min |
| Apr 18, 3:20 PM CDT | Tornado Warning | OUN | Woods | 40 min |
| Apr 18, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 66 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Apr 18, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woods, Woodward | 48 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 31 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Dewey, Major, Woods | 65 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 57 min |
| Apr 18, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 34 min |
Nearby
Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.